Shauna - posted on 06/27/2010 ( 10 moms have responded )
i have a 6 yr old boy who was diagnosed w/ ADHD this year. i always kinda had an instinct that he had it b/c it runs in my family but it was confirmed his first year of school. he was having trouble sitting down and focusing in school and i knew that he was smart he just couldn't sit down to save his life. my family was kind of against putting a 6yr old on meds but his doctor assured me it would not harm him and if i decided to take him off of it that would be fine too. i tried it despite my family and their accusations of wanting to dope my child up w/meds to make him quiet, but that's not the reason i did it. i did it b/c i knew how ridiculously smart he was even tho he had never been in daycare or preschool. the thing was that his teacher was going to hold him back in kindergarten but not b/c he didn't know the material, but b/c she felt he wasn't mature enough to go into first grade. i was actually floored by this b/c if he is bored this year then how do u think he's going to act next year. that's when i put him on 5mg aderol. since then he's done great in school. i decided not to tell his teacher at first that i had even done this just to see if she would notice a difference and she came to me about 3-4 weeks later telling me what a change she's seen in him lately and how far he is coming along....i couldn't believe it, and i did tell her that i took him to a doctor and put him on aderol. she was so amazed by his improvement she couldln't believe that about a month b4 that she was even thinking of holding him back. the thing is that i decided b/c of my family to keep him off the aderol for summer vacation since he's not going to be in school but now he's just driving me completely nuts!!!! i want to take him back to the doctor to get more medication but i'm starting to feel guilty about doing so...thinking of my family's words in the back of my head. to me it's not about shutting him up b/c it's not like he talks any less, he's just more in control of himself physically it seems. when he's not on it he's completey out of control bouncing off the walls from one end of the house to the other. is it wrong for me to keep him on it thru summer? at first during the school year i would only give it to him mon thr fri, but still i could see the difference on the weekends when he wasn't on it....i just don't know if this is really healthy for a child to be on medication like this every day of his life and what is it REALLY doing to his little body??? i do trust my doctor, but at the same time it seems like doctors r the first to shove medication down someone's throat just to make some money. any advice???